Florida, 2011

Rip Current in Florida, April 24, 2011

April 24, 2011 · NWS MFL · 1 event in 1 county or zone

Atlantic high pressure provided for moderate to strong east winds along the southeast Florida coast, leading to the development of rip currents along the Atlantic beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Atlantic high pressure provided for moderate to strong east winds along the southeast Florida coast, leading to the development of rip currents along the Atlantic beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 24, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 24, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO MENTION A FEW STRONG STORMS
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EDT SUN APR 24 2011

.UPDATE...
RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE WESTERN ATLANTIC
WATERS TODAY...AS A WEAK DISTURBANCE MOVES WEST AROUND THE
SOUTHERN PORTION OF THE RIDGE TOWARDS THE BAHAMAS. THIS WILL KEEP
THE WINDS FROM THE EASTERLY DIRECTION OVER THE CWA WITH BREEZY
CONDITIONS ALONG THE EAST COAST BEACHES AND THE ADJACENT COASTAL
WATERS. SO WILL UP THE RISK OF RIP CURRENTS FROM MODERATE TO HIGH
FOR TODAY...AND CONTINUE THE SCEC FOR THE ATLANTIC AND BISCAYNE
BAY WATERS FOR TODAY.

WEST COAST SEA BREEZE WILL ALSO DEVELOP THIS AFTERNOON INTO THIS
EVENING...BUT REMAIN NEAR THE METRO AREA OF COLLIER COUNTY DUE TO
THE EASTERLY WIND FLOW. THE PWAT VALUES WILL ALSO BE BETWEEN 1 TO
1.3 INCHES ACROSS THE INTERIOR AND THE WEST COAST METRO AREAS
TODAY. SO WHERE THE EAST AND WEST COAST SEA BREEZES COLLIDE LATE
THIS AFTERNOON INTO THIS EVENING...A SHOWERS OR THUNDERSTORMS
COULD DEVELOP. THEREFORE...THE SLIGHT CHANCE OF SHOWERS WILL
CONTINUE OVER THE INTERIOR AREAS FOR THIS AFTERNOON AND ADD A
SLIGHT CHANCE OF THUNDERSTORMS TO THE METRO AREAS OF COLLIER COUNTY
FOR LATE THIS AFTERNOON INTO EARLY THIS EVENING. THERE IS ALSO VERY
DRY AIR ALOFT OVER SOUTH FLORIDA TODAY...AND ANY STORMS THAT DO
DEVELOP WILL BE CAPABLE OF BECOMING STRONG WITH GUSTY WINDS AND
SMALL HAIL. SO WILL UPDATE THE HWO TO MENTION THIS FOR THE WEST
COAST METRO AREAS OF SOUTH FLORIDA.

THE RELATIVE HUMIDITIES OVER INLAND COLLIER COUNTY SHOULD ALSO
FALL INTO THE LOWER 30S FOR 3 TO 4 HOURS THIS AFTERNOON...AS TEMPS
WARM UP INTO THE LOWER 90S ALLOWING FOR SOME DRY AIR ALOFT TO MIX
DOWN. THEREFORE...A RFD STATEMENT HAS BEEN ISSUED FOR INLAND
COLLIER COUNTY FOR THIS AFTERNOON ON THE LOW RELATIVE HUMIDITIES.

THE FORECAST HIGH FOR NAPLES TODAY IS 91 WHICH WILL TIED THE
RECORD HIGH OF 91 DEGREES SET BACK IN 2002. SO WILL MENTION NEAR
RECORD HIGHS FOR THE METRO AREAS OF COLLIER COUNTY IN THE UPDATE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGE
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 736 AM EDT SUN APR 24 2011/

AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS
SOUTH FLORIDA THROUGH THE NEXT 24 HOURS. A MID LEVEL
DISTURBANCE JUST EAST OF THE REGION WILL CONTINUE TO RESULT IN SOME
WESTWARD MOVING SHOWERS OVER THE ATLANTIC WATERS AND INTO PRIMARILY
THE EASTERN PORTIONS OF THE PENINSULA THROUGH AT LEAST MID
MORNING...BUT MOST IF NOT ALL OF THE TAF SITES SHOULD REMAIN DRY.
A BRIEF REDUCTION TO MVFR IS POSSIBLE IN ANY SHOWER ACTIVITY. WINDS
WILL REMAIN MAINLY EASTERLY...WITH SURFACE WINDS ONCE AGAIN BECOMING
GUSTY AT THE EAST COAST SITES AFTER 14Z. THE WEST COAST SEA BREEZE
WILL IMPACT KAPF BY 18Z-19Z WITH WINDS TURNING WEST-SOUTHWEST.

&&

PREV DISCUSSION... /ISSUED 310 AM EDT SUN APR 24 2011/

DISCUSSION...MID LEVEL RIDGE WILL CONTINUE A WEAKENING TREND
TODAY AND SHIFT EAST INTO THE ATLANTIC AS A LARGE TROUGH MOVES
INTO THE CENTRAL AND SOUTHERN PLAINS STATES BY MONDAY. ALSO, AS
THE RIDGE SHIFTS EAST A WEAK DISTURBANCE WILL MOVE AROUND THE
SOUTHERN PORTION OF THE RIDGE ACROSS THE BAHAMAS THROUGH TONIGHT
AND BE NEAR GRAND BAHAMA ISLAND BY EARLY MONDAY. THIS WILL
INCREASE THE MOISTURE AND INSTABILITY ACROSS S FL THROUGH THIS
PERIOD AND ALREADY HAVE SEEN AN INCREASE IN SHRA OVER THE ATLANTIC
WATERS. A FEW OF THESE SHRA HAVE MOVED ONSHORE OF THE SE CST
OVERNIGHT. AS THE CENTRAL PLAINS TROUGH CONTINUES TO MOVE EAST
THROUGH TUESDAY, THE TROUGH OFF OF THE SE CST WILL BEGIN TO LIFT
BACK TO THE NORTHEAST AND THUS THE DEEPEST LAYER MOISTURE WILL
REMAIN TO THE EAST OF THE PENINSULA. SO IT IS LOOKING LESS
FAVORABLE FOR THUNDER DEVELOPMENT BUT THERE COULD STILL BE A FEW
LIGHTNING STRIKES POSSIBLE BOTH MONDAY AND TUESDAY WITH THE MORE
FAVORED AREAS ON MONDAY INTERIOR AND COASTAL COLLIER COUNTY
REGIONS AND INTERIOR TO THE LAKE REGION ON TUESDAY WITH TIMING
FAVORED IN THE AFTERNOONS.

IN THE EXTENDED PERIOD WEDNESDAY INTO EARLY NEXT WEEKEND, BOTH THE
ATLANTIC AND MID LATITUDE TROUGHS WILL SHIFT EASTWARD ALLOWING THE
ATMOSPHERE TO BECOME MUCH DRIER ONCE AGAIN. A WEAKENING COLD FRONT
ASSOCIATED WITH THE MID LATITUDE TROUGH WILL SAG DOWN THE PENINSULA
LATE IN THE WEEK REACHING S FL BY FRIDAY AND STALLING RAPIDLY
BECOMING DIFFUSE AS THE MAIN DYNAMICS SHIFT WELL TO THE NORTHEAST
AND SFC HIGH PRESSURE BUILDS OVER THE MID ATLANTIC STATES THROUGH
SATURDAY. SO THERE WILL ONLY A BE A VERY SLIM CHANCE OF A SHRA FROM
MID WEEK INTO EARLY NEXT WEEKEND.

MARINE...AN EAST WIND WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND MONDAY BECOMING SOUTHEAST TUESDAY INTO LATE IN THE
WEEK. SPEEDS WILL FLUCTUATE THROUGH THE PERIOD BUT WILL GENERALLY
BE 15 TO 20 KT THIS MORNING AND 15 KT OR LESS INTO NEXT WEEK.

FIRE WEATHER...WARM AFTERNOON TEMPERATURES COMBINED WITH DEW
POINTS OF AROUND 60 TO THE MID 60S WILL RESULT IN RELATIVE
HUMIDITY VALUES DROPPING TO THE 35 TO 40 PERCENT RANGE OVER
INTERIOR ZONES THIS AFTERNOON WITH THE EXCEPTION OF INLAND COLLIER
COUNTY WHERE THEY WILL DROP TO BELOW 35 PERCENT FOR ABOUT THREE
HOURS. NEAR THE SAME CONDITIONS WILL OCCUR AGAIN MONDAY AFTERNOON
WITH MAYBE A TAD HIGHER HUMIDITY VALUES AS LOW LEVEL MOISTURE
INCREASES INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  74  85  74 / 10 10 20 20
FORT LAUDERDALE  84  76  85  76 / 10 10 20 20
MIAMI            85  75  86  75 / 10 10 20 20
NAPLES           91  68  89  69 / 20 -  30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...30/KOB
AVIATION/RADAR/FIRE...14/MJB
Hazardous weather outlook, Apr 24, 9:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1028 AM EDT SUN APR 24 2011

FLZ063-066>075-168-172>174-250400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1028 AM EDT SUN APR 24 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SUSTAINED EAST WINDS AROUND 15-20 MPH WILL RESULT
IN A HIGH RISK OF RIP CURRENTS AT THE EAST COAST BEACHES OF MIAMI
DADE, BROWARD, AND PALM BEACH COUNTIES TODAY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS COULD POSSIBLY DEVELOP
ACROSS THE COASTAL COLLIER COUNTY AND MAINLAND MONROE THIS
AFTERNOON. AN OCCASIONAL LIGHTNING STRIKE AND BRIEF HEAVY
DOWNPOURS ARE EXPECTED TO BE THE PRIMARY THREAT.

WIND: GUSTY WINDS TO NEAR 50 MPH COULD BE EXPECTED WITHIN THE
STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK OF RIP CURRENTS WILL REMAIN ELEVATED ALONG THE SOUTHEAST
FLORIDA BEACHES THROUGH AT LEAST TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Apr 24, 10:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1116 AM EDT SUN APR 24 2011

AMZ630-FLZ168-172-173-242315-
BISCAYNE BAY-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...WEST PALM BEACH...
BOCA RATON...POMPANO BEACH...FORT LAUDERDALE...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...CUTLER BAY...
HOMESTEAD BAYFRONT PARK
1116 AM EDT SUN APR 24 2011

...HIGH RISK OF DANGEROUS RIP CURRENTS EAST COAST BEACHES TODAY...

MIAMI BEACH OCEAN RESCUE AND FORT LAUDERDALE OCEAN RESCUE RECENTLY
REPORTED MULTIPLE RESCUES FROM RIP CURRENTS ALONG THE BEACHES.
EASTERLY WINDS OF 15 TO 20 MPH ACROSS THE LOCAL ATLANTIC WATERS
ARE CREATING CONDITIONS FOR DANGEROUS RIP CURRENTS TODAY...WITH A
HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF PALM
BEACH...BROWARD AND MIAMI DADE COUNTIES. SWIMMERS AT THESE BEACHES
SHOULD EXERCISE CAUTION AND ONLY SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
April 24, 11:00 AM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 78-year-old male Canadian tourist drowned as a result of rip currents at an unguarded beach in the 3100 Block of South Ocean Boulevard in Boca Raton, very close to the Palm Beach/Broward county line. The man was swimming with his girlfriend when she went out too far and got caught in a rip current. He rescued the woman, but had to be taken to the hospital and died the following evening.

The woman made it to shore and was hospitalized with a minor heart attack.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Palm Beach County2011-04-2578MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305032.